North Carolina, 2014

Damaging Wind in North Carolina, June 8, 2014

June 8, 2014 · NWS MRX · 1 event in 1 county or zone

A front tracked through the area triggering thunderstorms across extreme southwest North Carolina on the 8th. One of the storms downed a few trees from the thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through the area triggering thunderstorms across extreme southwest North Carolina on the 8th. One of the storms downed a few trees from the thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 2:23 AM EST, 12 minutes earlier.

Area forecast discussion, Jun 8, 2:23 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 AM EDT SUN JUN 8 2014

.SHORT TERM (TODAY AND TONIGHT)...
LOW PRESSURE WILL BE MOVING EAST JUST NORTH OF THE OHIO RIVER
TODAY...WITH A TRAILING FRONT/TROUGH MOVING ACROSS OUR AREA THIS
AFTERNOON. MODELS CONTINUE TO SHOW CONFLICTING SIGNALS REGARDING
SHORT TERM CONVECTIVE TRENDS ASSOCIATED WITH THE FRONT. THE NAM AND
RAP SHOW PRECIP DEVELOPING IN ERN KY AND SW VA LATER THIS
MORNING...WHILE THE HRRR SHOWS NOTHING. SREF PLUMES OF QPF SHOW A
WIDE SPREAD BETWEEN MEMBERS TODAY. WILL LEAN TOWARD THE MEAN AND
HAVE POPS RISING TO HIGH CHANCES NORTH AFTER 12Z...THEN DECREASING
AFTER 18Z. THERE ARE ALSO BIG DIFFERENCES BETWEEN THE NAM AND GFS
REGARDING HOW UNSTABLE IT WILL BE TODAY. WITH QUITE A BIT OF HIGH
CLOUD COVER TO START THE DAY...INSTABILITY AND THUS SEVERE POTENTIAL
WILL LIKELY BE LOW. STAYED ON THE COOL SIDE OF MOS GUIDANCE FOR
TEMPERATURES TODAY. HIGH PRESSURE WILL BE BUILDING INTO THE AREA
FROM THE NW TONIGHT...WITH DRIER AND MORE STABLE AIR ALOFT ENDING
ANY PRECIP CHANCES BEFORE MIDNIGHT.

.LONG TERM (MONDAY THROUGH SATURDAY)...
MAIN WEATHER FEATURE FOR THE EXTENDED IS AN UPPER TROUGH INITIALLY
OVER THE MID-SECTION OF THE COUNTY. THE MEDIUM RANGE MODELS DO HAVE
SOME MINOR DISAGREEMENTS AND WILL BASE THE FORECAST ALONG WITH A
COMPROMISE OF THE GFS AND ECMWF.

FOR MONDAY...FRONTAL BOUNDARY WILL BE SOUTH OF THE AREA WITH MOST OF
THE SOUTHERN APPALACHIANS DRY. BOUNDARY LIFTS NORTHEAST FOR TUESDAY
AS BOUNDARY LAYER WINDS BECOME SOUTHERLY.

FOR TUESDAY THROUGH THURSDAY...UPPER TROUGH LIFTS NORTHEAST TOWARD
THE GREAT LAKES WITH STREAM OF MOIST AND UNSTABLE AIR OVER THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. SCATTERED-BROKEN
COVERAGE OF STORMS ANTICIPATED. SOME OF THESE THUNDERSTORMS COULD BE
STRONG TO ISOLATED SEVERE.

FOR FRIDAY...UPPER TROUGH HAS EXITED THE GREAT LAKES...BUT PLENTY OF
MOISTURE REMAINS WITH FRONTAL BOUNDARY NEAR THE AREA...SO WILL
CONTINUE WITH CHANCE OF STORMS. FOR SATURDAY...FRONTAL BOUNDARY
LOOKS TO BE ACROSS SOUTHEAST TENNESSEE...BUT CONFIDENCE QUITE LOW ON
LOCATION OF BOUNDARY.

GENERALLY FOLLOWED GFX MOS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             87  66  88  68 /  30  10  10  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  64  87  67 /  40  10  10  30
OAK RIDGE, TN                       85  64  86  66 /  30  10  10  40
TRI CITIES AIRPORT, TN              84  60  84  60 /  50  20  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/DH
Hazardous weather outlook, Jun 8, 2:33 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 AM EDT SUN JUN 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA
TODAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BE STRONG...BUT THE POTENTIAL FOR SEVERE WEATHER
APPEARS LOW.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

BOUNDARIES WILL REMAIN AROUND THE TENNESSEE RIVER VALLEY TUESDAY
THROUGH FRIDAY...WHICH WILL HELP TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. A FEW ISOLATED STORMS MAY BECOME STRONG TO
SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. MORE ORGANIZED THUNDERSTORM ACTIVITY WILL
ALSO BE POSSIBLE IN THE MIDDLE OF THE WEEK...BUT THE EXACT
LOCATION AND TIMING OF THIS POTENTIAL ACTIVITY IS TOO DIFFICULT TO
DETERMINE RIGHT NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT THROUGH THE MIDDLE OF
NEXT WEEK.

In the hours before

Special weather statement, Jun 7, 8:59 PM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM CDT SAT JUN 7 2014

TNZ081-082-098-080245-
MARION TN-BLEDSOE TN-SEQUATCHIE TN-
859 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE...SEQUATCHIE...
COUNTIES UNTIL 945 PM CDT...

AT 857 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPENCER TO 9 MILES
SOUTHEAST OF MCMINNVILLE TO NEAR MANCHESTER...AND MOVING SOUTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...JASPER...PIKEVILLE...SOUTH PITTSBURG...WHITWELL...KIMBALL...
MONTEAGLE...POWELLS CROSSROADS...ORME...MARTIN SPRINGS...FOSTER FALLS
S.P....SEQUATCHIE CAVE...FALL CREEK FALLS S.P....FIERY GIZZARD S.P...
.LONE OAK...MELVINE...PALIO...BRAYTON...CAGLE AND HALETOWN (GUILD).

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
SUNDAY MORNING FOR PORTIONS OF CENTRAL AND EAST TENNESSEE.

LAT...LON 3523 8587 3524 8582 3521 8574 3529 8570
      3531 8557 3536 8550 3541 8549 3553 8559
      3557 8542 3572 8527 3577 8525 3576 8492
      3557 8511 3550 8514 3547 8512 3544 8518
      3515 8539 3508 8536 3501 8542 3499 8587
TIME...MOT...LOC 0157Z 283DEG 30KT 3581 8543 3560 8564 3545 8600

17
Special weather statement, Jun 8, 2:07 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 AM EDT SUN JUN 8 2014

NCZ060-061-080745-
CLAY NC-CHEROKEE NC-
307 AM EDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND EASTERN CHEROKEE
COUNTIES UNTIL 345 AM EDT...

AT 306 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF ANDREWS TO
6 MILES EAST OF MURPHY TO NEAR HAYESVILLE TO NEAR BLAIRSVILLE...AND
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 45 MPH...FREQUENT LIGHTNING AND HEAVY RAINS WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...HAYESVILLE...TOPTON...MARBLE...SHOOTING CREEK AND
TUSQUITEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3506 8394 3523 8400 3522 8395 3525 8385
      3524 8375 3526 8371 3523 8369 3520 8373
      3519 8372 3515 8374 3515 8365 3512 8364
      3512 8362 3500 8351 3499 8388
TIME...MOT...LOC 0706Z 238DEG 18KT 3524 8396 3508 8391 3500 8383 3484
8390

DH

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 8, 2:35 AM EST to 2:45 AM EST
Where
Cherokee County, Murphy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.080, -84.030

Law enforcement personnel reported 5 trees downed by thunderstorms wind in Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517439.